Colorado, 2015

Tornadoes and Hail in Colorado, June 5, 2015

June 5, 2015 · NWS BOU · 9 events in 6 counties and zones

Severe thunderstorms broke out across the northeast and east central plains of Colorado. Two tornadoes touched down; one caused minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across the northeast and east central plains of Colorado. Two tornadoes touched down; one caused minor damage. In addition, the storms produced large hail, up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 9:22 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 9:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1022 AM MDT FRI JUN 5 2015

.UPDATE...
ISSUED AT 1022 AM MDT FRI JUN 5 2015

SHOWERS AND STORMS ALREADY OCCURRING OVER THE FOOTHILLS AND URBAN
CORRIDOR INTO WELD COUNTY...AS EXPECTED WITH AN EARLIER START
TODAY. WITH GOOD CLOUD COVER THIS MORNING...AND MORE EXPECTED
THROUGH THE DAY...HAVE DECREASED MAX TEMPERATURES FOR TODAY. THIS
MAY HELP LESSEN THE THREAT OF SEVERE WEATHER BY JUST A SMALL
AMOUNT...BELIEVE MORE OF THE THREAT WILL BE THE FLOOD THREAT. THE
CURRENT SHOWERS/STORMS ARE PRODUCING RAINFALL RATES OF NEAR AN
INCH PER HOUR...THIS IS EXPECTED TO INCREASE AS MORE TROPICAL
MOISTURE WILL BE MOVING NORTH OVER THE STATE. GOOD NEWS IS THAT
STORMS WILL BE MOVING QUICKER AS MID AND UPPER LEVEL FLOW WILL BE
QUICKER. HOWEVER WITH THE GROUND SO SATURATED...IT WILL NOT TAKE
MUCH RAIN TO CAUSE PROBLEMS AGAIN.

BASED ON HIGH RES AND MESOSCALE MODELS...SEEMS AS THOUGH THERE
WILL BE THIS INITIAL WAVE...THEN ANOTHER WAVE EARLY AFTERNOON TO
EARLY EVENING WHERE WE CAN SEE THE BETTER CHANCE FOR SEVERE
WEATHER...BUT THEN ANOTHER WAVE SEEMS TO BECOME MORE OF A HEAVY
RAIN THREAT THAN HAIL OR TORNADO. WILL CONTINUE TO MONITOR STORMS
OUT EAST AS ANY SORT OF OUTFLOW SENDING FLOW BACK WEST INTO THE
MOUNTAINS COULD ENHANCE AND INCREASE STORM STRENGTH AND COVERAGE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 415 AM MDT FRI JUN 5 2015

...MAIN CONCERNS WILL BE ADDITIONAL SEVERE STORMS...LOCALLY HEAVY
RAINFALL...AND FLASH FLOOD THREAT THIS AFTERNOON/EVENING...

CONVECTION WITH HEAVY RAIN IS STILL LINGERING OVER THE EASTERN
PLAINS IN THE EARLY MORNING HOURS...WHILE THE FRONT RANGE HAS
SETTLED DOWN FOR THE TIME BEING WITH ONLY ISOLATED SHOWERS. AREAS
OF FOG DEVELOPING AWAY FROM THE CONVECTION...BUT THIS WILL BE
BREAKING UP WITH DAYTIME HEATING.

THIS WILL SET THE STAGE FOR MORE DESTABILIZATION AND SURFACE BASED
CONVECTION BY OR SHORTLY AFTER THE NOON HOUR. AN APPROACHING SHORT
WAVE/SPEED MAX JUST TO OUR WEST WILL LIKELY BRING UPPER LEVEL
SUPPORT RESULTING IN MORE WIDESPREAD THUNDERSTORMS...AND
INCREASING DEEP LAYER SHEAR. SHEAR PROFILES AND CAPES NEAR 2000
J/KG SUPPORT SUPERCELL DEVELOPMENT. LOW LEVEL INFLOW WAS MUCH
STRONGER THAN SUGGESTED YESTERDAY RESULTING IN MORE OF A TORNADO
THREAT...AND SAME COULD OCCUR TODAY AS SURFACE LOW PRESSURE IS
EXPECTED TO HOLD IN SOUTHEAST COLORADO INCREASING THE EASTERLY LOW
LEVEL COMPONENT. EXPECT ANOTHER AFTERNOON AND EVENING WITH SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. HEAVY RAIN WILL BE ANOTHER THREAT...SEE HYDRO
DISCUSSION BELOW AND A FLASH FLOOD WATCH WILL BE ISSUED FOR
PORTIONS OF THE AREA.

THE STORMS WILL BE MOVING OFF TO THE NORTHEAST TONIGHT WITH THE
EXPECTED PASSAGE OF THE SHORT WAVE/SPEED MAX. HIGHEST STORM
COVERAGE SHOULD EXIT THE NORTHEAST CORNER AROUND MIDNIGHT...BUT
ANOTHER WAVE COULD HELP REGENERATE SHOWERS AND A FEW STORMS
ESPECIALLY IN THE MOUNTAINS OVERNIGHT. IF CLOUDS BREAK
SUFFICIENTLY...THEN COULD SEE MORE FOG AGAIN TONIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 415 AM MDT FRI JUN 5 2015

MODELS ARE SHOWING INCREASING SOUTHWESTERLY FLOW ALOFT FOR THE
CWA SATURDAY AND SATURDAY NIGHT. ON SUNDAY AND SUNDAY NIGHT THERE
IS PRETTY STRONG WEST-SOUTHWESTERLY FLOW ALOFT FOR THE CWA. THE
UPPER CLOSED LOW IS CENTERED OVER THE SOUTHERN TIP OF NEVADA AT
12Z SATURDAY. IT IS WEAKER AND COVERING UTAH FROM 12Z SUNDAY
MORNING THROUGH 12Z MONDAY MORNING. THERE IS WEAK UPWARD QG
VERTICAL VELOCITY PROGGED FOR THE CWA THROUGH THE WEEKEND. THE
BOUNDARY LAYER FLOW HAS SOME DOWNSLOPING COMPONENT TO IT ON
SATURDAY. THERE IS SOME UPSLOPING NORTHERLY WINDS LATER SATURDAY
NIGHT FOR THE EASTERN PLAINS. THERE IS EASTERLY AND SOUTHEASTERLY
FLOW ON SUNDAY INTO SUNDAY EVENING...THEN MAYBE SOME DRAINAGE
LATER SUNDAY NIGHT. MODELS SHOW PRETTY DECENT MOISTURE FOR THE
EASTERN TWO-THIRDS OF THE CWA SATURDAY THROUGH SUNDAY NIGHT.
HOWEVER THE THE AMOUNTS ARE A TAD DOWN FROM THE LAST TWO DAYS. THE
PRECIPITABLE WATER VALUES ARE IN THE 0.50 TO 1.10 INCH RANGE
...DRYING A BIT AFTER MIDNIGHT SUNDAY NIGHT. THE BOUNDARY LAYER
DEW POINTS ARE PROGGED IN THE 50S TO LOWER 60S F FOR THE FOOTHILLS
AND PLAINS THROUGH THE PERIOD. THERE IS A THETA-E AXIS OVER
EASTERN COLORADO BUT THERE IS BETTER ONE FURTHER EAST. THERE IS
CAPE AROUND...BUT NOTHING AS HIGH AS THE PAST COUPLE DAYS. THERE
IS SOME AREAS WITH 1000-2000 J/KG SUNDAY AFTERNOON OVER THE
PLAINS...SATURDAY'S VALUES ARE A BIT LOWER. THE SHEAR IS BETTER ON
SUNDAY FOR THE SOUTHERN CWA. THE QPF FIELDS HAVE A TAD OF
MEASURABLE PRECIPITATION SATURDAY MORNING OVER THE MOUNTAINS
...THEN MORE AND WIDESPREAD SATURDAY AFTERNOON AND EVENING. THERE
IS SOME OVERNIGHT INTO SUNDAY MORNING...THEN AN INCREASE AGAIN FOR
LATE DAY SUNDAY INTO THE EVENING. WILL NEED "SCATTERED" LATE DAY
POPS SATURDAY AND SUNDAY FOR THE CWA. PRECIPITATION AMOUNTS WILL
LIKELY BE A BIT LESS THEN WE'VE SEEN THE PAST COUPLE OF DAYS. FOR
TEMPERATURES...SATURDAY'S HIGHS ARE QUITE CLOSE TO TODAY'S
EXPECTED HIGHS. SUNDAY'S HIGHS ARE DOWN 1-4 C BEHIND A WEAK SURGE
OF COOLER AIR. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...
MODELS SHOW A DRIER PERIOD WITH WEAK UPPER RIDGING BUT NOT
NECESSARILY THAT MUCH WARMER. BY THURSDAY ANOTHER WEAK UPPER
TROUGH IS EXPECTED TO MOVE INTO COLORADO FROM THE WEST WITH AN
INCREASE OF MOISTURE AND POPS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1022 AM MDT FRI JUN 5 2015

SEEING THE EARLIER START TODAY WITH SHOWERS AND STORMS FORMING
OVER THE FOOTHILLS...URBAN CORRIDOR AND WELD COUNTY AS UPPER
LEVEL DISTURBANCE APPROACHES. INTRODUCED SHOWERS AND THUNDERSTORMS
A COUPLE HOURS EARLIER FOR THE TAFS. THUNDERSTORMS WILL BE LIKELY
WITH TEMPO THUNDER FOR THE 20Z- 03Z PERIOD. SCATTERED SEVERE
THUNDERSTORMS EXPECTED WITH LARGE HAIL...WIND GUSTS TO 50
KNOTS...AND A POSSIBLE TORNADO.

EASTERLY TO SOUTHEASTERLY WINDS WILL AGAIN BE EXPECTED THROUGH THE
DAY BEFORE MORE OF A DIURNAL SET UP HAPPENS TONIGHT. LOWER CLOUDS
ASSOCIATED WITH EVENING CONVECTION SHOULD EVENTUALLY BREAK UP
TOWARD 06Z WITH LIGHT DOWNSLOPE FLOW DEVELOPING. HOWEVER...IF WEAK
DENVER CYCLONE REDEVELOPS THEN POTENTIAL FOR MORE FOG AFTER 09Z.

&&

.HYDROLOGY...
ISSUED AT 1022 AM MDT FRI JUN 5 2015

HAVE EXTENDED THE FLOOD WARNINGS DOWNSTREAM ALONG THE PLATTE RIVER
WITH LAST NIGHTS RAINFALL MAKING ITS WAY EAST AS WELL AS EXPECTED
PRECIPITATION FROM TODAYS STORMS. REPORTS COMING IN ON THE CURRENT
STORMS OVER THE FOOTHILLS ARE ALREADY PRODUCING RAINFALL RATES OF
AN INCH OR MORE AN HOUR. THIS IS EXPECTED TO INCREASE THROUGH THE
DAY.

LAST NIGHTS RAINS HAVE LEFT A LOT OF THE FRONT RANGE I-25
CORRIDOR AND PALMER DIVIDE NEARLY SATURATED. TODAYS STORMS WILL
LIKELY BE MORE EFFICIENT PRODUCING RAIN AS SOME SUBTROPICAL
MOISTURE WORKS INTO THE STATE FROM THE SOUTHWEST MOISTENING THE
MID/UPPER LEVELS BY AFTERNOON AND EVENING. AT THE SAME TIME...LOW
LEVELS REMAIN VERY MOIST AND PRECIPITABLE WATER VALUES WILL CLIMB
ABOVE 1 INCH. STORMS WILL BE MOVING FASTER GOING AGAINST FLASH
FLOOD POTENTIAL...BUT DUE TO THE SATURATED NATURE OF THE SOILS
AND MORE EFFICIENT RAIN PROCESS TODAY...THE FLASH FLOOD WATCH FOR
THE FOOTHILLS...I-25 URBAN CORRIDOR...AND PALMER DIVIDE AREA WILL
CONTINUE. LATEST FLASH FLOOD GUIDANCE HAS DROPPED SIGNIFICANTLY
FOR THOSE AREAS.

SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET LATE DAY SATURDAY
AND LATE DAY SUNDAY...BUT RAINFALL RATES WILL BE A BIT LESS THEN
THEY HAVE BEEN LAST WEDNESDAY THROUGH TODAY. AMOUNTS WILL BE UP
TO ONE HALF OF AN INCH PER HOUR. MONDAY THROUGH WEDNESDAY DRY OUT
QUITE A BIT...WITH A RETURN OF BETTER CHANCES OF RAINFALL BY NEXT
THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ035-036-038>041-
043-045-046.

&&

UPDATE...KRIEDERMAN
SHORT TERM...BARJENBRUCH
LONG TERM...RJK
AVIATION...KRIEDERMAN
HYDROLOGY...KRIEDERMAN
Hazardous weather outlook, Jun 5, 10:01 AM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT FRI JUN 5 2015

COZ030>051-060515-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT FRI JUN 5 2015

...MORE SEVERE THUNDERSTORMS AND FLASH FLOODING EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN AND NEAR THE
MOUNTAINS. STRONGER AND SOME SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING
HOURS. DAYTIME HEATING WILL COMBINE WITH ABUNDANT LOW LEVEL
MOISTURE TO DESTABILIZE THE ATMOSPHERE CONSIDERABLY BY AFTERNOON.
AT THE SAME TIME...WIND SHEAR WILL BE INCREASING WITH THE APPROACH
OF AN UPPER LEVEL DISTURBANCE.

SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. HEAVY RAINFALL CAN ALSO BE EXPECTED FROM THESE
STORMS...WITH 1 TO 2 INCHES IN LESS THAN AN HOUR. GIVEN THE RECENT
RAINFALL AND SATURATED SOILS...HEAVY RUNOFF AND FLASH FLOODING
WILL BE POSSIBLE IN THE STRONGER STORMS. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE FRONT RANGE FOOTHILLS...I-25 URBAN CORRIDOR...AND
PALMER DIVIDE AREA EASTWARD THROUGH LIMON.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SNOWMELT AND
RAINFALL RUNOFF. PEOPLE LIVING ALONG STREAMS SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR WARNINGS ARE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY AS PLENTIFUL MOISTURE REMAINS OVER THE
FORECAST AREA. THE THREAT OF SEVERE THUNDERSTORMS AND FLASH
FLOODING WILL CONTINUE. MONDAY THROUGH WEDNESDAY WILL BE
DRIER...BUT THERE WILL STILL BE A FEW THUNDERSTORMS WITH A LOW
THREAT OF SEVERE WEATHER. THERE MAY BE AN INCREASE IN
THUNDERSTORMS AGAIN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED BY 1 PM.

KRIEDERMAN/GIMMESTAD

The radar

The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Hail, Douglas

When
June 5, 12:00 PM MST
Where
Douglas County, 1.48 mi SSE of Parker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.760

Hail, Douglas

When
June 5, 12:09 PM MST
Where
Douglas County, 1.27 mi ESE of Parker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.750

Tornado, Elbert

When
June 5, 12:13 PM MST to 12:17 PM MST
Where
Elbert County, 12.66 mi N of Elizabeth to 13.25 mi N of Elizabeth
Rating
EF1
Path length
0.59 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.530, -104.641

A tornado touched down briefly. A roof structure collapsed. An outbuilding and some fencing was also damaged. Some tree were snapped at their base.

Hail, Elbert

When
June 5, 1:26 PM MST
Where
Elbert County, 4.06 mi NNW of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -104.640

Hail, Arapahoe

When
June 5, 2:24 PM MST
Where
Arapahoe County, 6.53 mi WSW of Byers
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.700, -104.340

Hail, Lincoln

When
June 5, 2:46 PM MST
Where
Lincoln County, Genoa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.280, -103.500

Hail, Washington

When
June 5, 3:08 PM MST
Where
Washington County, 1.48 mi NNW of Thurman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.620, -103.230

Tornado, Washington

When
June 5, 3:54 PM MST to 4:01 PM MST
Where
Washington County, 0.87 mi NE of Arickaree
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.690, -103.060

A large cone tornado touched down in open country. No damage was observed.

Hail, Adams

When
June 5, 4:12 PM MST
Where
Adams County, 4.72 mi ENE of Shamrock
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.920, -103.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572883, 572882, 572892, 572884, 572885, 572890, 572886, 572889, 572887.